MAUDE Adverse Event Report: PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY

PENUMBRA, INC. NEURON SELECT CATHETER 5F; DQY
Model Number PNS5F130SIM
Medical Device Problem Codes Break (1069); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the femoral artery using a neuron select catheter 5f (5f select) and a non-penumbra short sheath.It was noted that the patient anatomy was calcified and tortuous.During the procedure, while advancing the 5f select through the short sheath, the physician kinked the distal end of the 5f select.The physician then decided to remove the 5f select.While retracting the 5f select with difficulty, the distal end of the 5f select broke off within the short sheath.The physician then attempted to retrieve the broken distal end of the 5f select using manual aspiration with a syringe but was unsuccessful.Therefore, the physician removed the short sheath containing the broken distal end of the 5f select.The procedure was completed using a new select and a new short sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned 5f select confirmed that catheter was fractured.It was indicated in the complaint that the distal end of the 5f select was kinked, while advancing during the procedure.If the 5f select is advanced against resistance, damage such as a kink may occur.This kink may have contributed to resistance upon subsequent retraction.The complaint reported retraction against resistance.If the device is forcefully retracted against resistance, the device may become fractured.Evaluation of the non-penumbra sheath revealed a kink on the sheath.The root cause of this damage could not be determined.If this was kinked during advancement of the 5f select during the procedure, it may have contributed to the resistance and subsequent kink experienced.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON SELECT CATHETER 5F
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12850485
Report Number3005168196-2021-02649
Device Sequence Number4982392
Product Code DQY
UDI-Device Identifier00814548010236
UDI-Public00814548010236
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K083125
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2024
Device Model NumberPNS5F130SIM
Device Catalogue NumberPNS5F130SIM
Device Lot NumberF106487
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2021
Supplement Date Received by Manufacturer12/23/2021
Initial Report FDA Received Date11/22/2021
Supplement Report FDA Received Date12/29/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Date Report Sent to FDA01/01/2005